Texas, 2022

Hail and Damaging Winds in Texas, March 29, 2022

March 29, 2022 · NWS SJT · 7 events in 4 counties and zones

The combination of an upper level disturbance and some instability resulted in the thunderstorms across southern portions of west central Texas. A few storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an upper level disturbance and some instability resulted in the thunderstorms across southern portions of west central Texas. A few storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 29, 5:10 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 5:10 PM CST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
610 PM CDT Tue Mar 29 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 221 PM CDT Tue Mar 29 2022

The main concern through the next 24 hours is the potential for
strong to severe thunderstorms overnight. A dryline is forecast to
advance to just west of our forecast area by mid to late afternoon.
An upper level trough that is currently across the Desert Southwest
will approach West Central Texas this evening, resulting in an
increase in large scale ascent. Meanwhile, a Pacific cold front will
overtake the dryline by mid to late evening. As the front overtakes
the dryline and better lift moves in with the approach of the
aforementioned trough, showers and thunderstorms are forecast to
develop across our western counties between 8 PM and 9PM. Initially,
supercells will be possible, with storms quickly becoming linear and
most likely forming a QLCS. These storms will track across the
region late this evening into early Wednesday morning, with most of
the convection moving east of the area by 5 AM. The main concern
with these storms will be damaging winds, although large hail
(especially early) and a tornado are also possible. Rainfall totals
will not be very high, given the fast movement of the convection,
but at this point any rainfall is welcome. Expect rainfall totals of
1/4 to 1/2 half inch, with localized higher amounts, and some
locations (especially our far western and southern counties) only
seeing one to two tenths.

Overnight low temperatures will be in the low to mid 30s across the
region. West winds will increase to 20 to 25 mph, with higher gusts,
around sunrise. Winds Wednesday afternoon will become northwest and
decrease a bit to 15 to 20 mph. Cooler temperatures are anticipated
on Wednesday with highs in the mid 60s to near 70 across the
northern half of the area, to the low to mid 70s across the southern
half of the area.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 221 PM CDT Tue Mar 29 2022

Looks like mainly dry and warm conditions late this week into this
weekend. Highs will be in the upper 70s and 80s. The next upper
level through and surface low is due in early next week. Will
probably see low level moisture return along with weak to locally
moderate instability. Going with slight chance to chance Pops across
much of the area Monday afternoon through Tuesday. The severe
weather threat looks low at this time, but keep up with the latest
weather information as this may change early next week.
Temperatures will remain warm.

&&

.AVIATION...
(00Z TAFS)
Issued at 605 PM CDT Tue Mar 29 2022

Gusty south or south-southeast winds will continue this evening.
Showers and thunderstorms will develop this evening to the west of
the Big Country and just west of the Concho Valley. This
convection is expected to organize into a line of thunderstorms,
and move east across our area between 02Z and 08Z. Strong, gusty
winds will be possible with the storms, and brief reductions in
visibilities and ceilings are anticipated. Following passage of a
Pacific front, gusty southwest to west winds will occur overnight.
On Wednesday, west winds will shift to the northwest in the
morning with passage of a secondary cold front. Winds will remain
gusty through early afternoon, before subsiding in the late
afternoon/early evening. A band of clouds with ceilings around
4000 ft will pivot southeast across much of the Big Country during
the day Wednesday.

&&

.FIRE WEATHER...
Issued at 221 PM CDT Tue Mar 29 2022

A Red Flag Warning continues across the western Concho Valley and
Big Country, along with Crockett County, until 7 PM. A Pacific cold
front will move through the area this evening into Wednesday
morning. Showers and thunderstorms are possible along the front. A
few of these storms may become strong to severe. On Wednesday,
elevated fire weather conditions are possible across much of the
area. Minimum RH values will drop to 20 to 25 percent. Expect gusty
west winds of 15 to 25 mph in the morning, with winds becoming
northwest and decreasing to 15 to 20 mph in the afternoon, when the
lowest RH values are reached. On Thursday, minimum RH values will
drop to 15 to 20 percent, while 20 foot north winds generally remain
below 12 mph. On Friday, elevated to near critical fire weather
conditions are possible across much of the region as minimum RH
values drop to 15 to 20 percent and 20 foot south winds increase to
12 to 20 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     53  67  42  70 /  80   0   0   0
San Angelo  54  73  44  73 /  80   0   0   0
Junction    53  78  43  78 /  60   0   0   0
Brownwood   52  70  41  71 /  90   0   0   0
Sweetwater  53  68  44  70 /  50   0  10   0
Ozona       54  74  46  74 /  60   0   0   0
Brady       54  72  44  72 /  80   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for Coke-Crockett-
Fisher-Haskell-Irion-Nolan-Sterling-Tom Green.

&&

SHORT TERM...Daniels
LONG TERM....21
AVIATION...19
FIRE WEATHER...Daniels
Hazardous weather outlook, Mar 29, 1:32 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
232 PM CDT Tue Mar 29 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
232 PM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Very dry conditions will combine with gusty south winds this
afternoon, resulting in critical fire weather conditions across
the western Concho Valley and Big Country, along with Crockett
County. A Red Flag Warning remains in effect for this area through 7
PM this evening.

A cold front and upper level storm system will generate strong to
possibly severe thunderstorms across West Central Texas tonight.
The main risk area is north and east of a Rotan to Sterling City
to Sonora line. The main hazards are large hail, damaging winds,
and dangerous lightning. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated to near critical fire weather conditions are expected
across the southern half of the area Wednesday afternoon, as gusty
west to northwest winds combine with very dry air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Mar 29, 7:54 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
854 PM CDT Tue Mar 29 2022

TXZ098-300230-
Haskell TX-
854 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of northern Haskell
County through 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm in
northwestern Haskell county over O'brien, moving rapidly
northeast at 45 mph.

HAZARD...Wind gusts of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Weinert, O'brien and Us-277 Near The Haskell-
Knox County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3322 9948 3323 9994 3340 9995 3340 9948
TIME...MOT...LOC 0152Z 242DEG 48KT 3338 9981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Mar 29, 8:12 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
912 PM CDT Tue Mar 29 2022

TXZ049-098-099-113-114-300245-
Haskell TX-Throckmorton TX-Fisher TX-Shackelford TX-Jones TX-
912 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of Haskell, Jones,
northwestern Shackelford, southeastern Fisher and northern
Throckmorton Counties through 945 PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weinert to near Roby. Movement was east at
40 mph.

HAZARD...Wind gusts 45 to 50 mph and pea size to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haskell, Stamford, Anson, Hamlin, Roby, Rule, Weinert, Irby,
Sylvester, Noodle, Mccaulley, Paint Creek, Avoca, Longworth, Millers
Creek Reservoir, Neinda, Sagerton, Lake Stamford Marina, Funston and
Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3337 9895 3252 10008 3263 10055 3296 10016
      3296 9999 3311 9999 3340 9964 3339 9896
TIME...MOT...LOC 0211Z 264DEG 15KT 3338 9967 3272 10048

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Mar 29, 8:46 PM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
946 PM CDT Tue Mar 29 2022

TXZ064-071-072-300330-
Irion TX-Tom Green TX-Sterling TX-
946 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern
Sterling, northwestern Tom Green and northern Irion Counties through
1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Barnhart, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arden, Carlsbad and Water Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.

&&

LAT...LON 3141 10127 3165 10118 3171 10083 3170 10082
      3169 10069 3149 10055 3114 10127
TIME...MOT...LOC 0246Z 239DEG 49KT 3132 10115

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 29, 8:50 PM CST, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
950 PM CDT Tue Mar 29 2022

TXZ049-054-098-099-113-114-127-300330-
Haskell TX-Throckmorton TX-Fisher TX-Shackelford TX-Nolan TX-
Jones TX-Taylor TX-
950 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of eastern Haskell,
Jones, northeastern Nolan, northwestern Shackelford, southeastern
Fisher, northwestern Taylor and Throckmorton Counties through 1030 PM
CDT...

At 948 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Millers Creek Reservoir to Lake
Sweetwater. Movement was east at 30 mph.

HAZARD...Wind gusts 45 to 50 mph and pea size to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haskell, Stamford, Anson, Throckmorton, Merkel, Tye, Hawley,
Lueders, Trent, Irby, Noodle, Paint Creek, Avoca, Millers Creek
Reservoir, Caps, Dyess Afb, View, Nugent and Coronados Camp.

This includes Interstate 20 between Mile Markers 251 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.

&&

LAT...LON 3338 9895 3223 9994 3235 10043 3340 9953
      3339 9896
TIME...MOT...LOC 0248Z 277DEG 21KT 3340 9945 3240 10031

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

19

The radar

The San Angelo radar (KSJT), 30 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Irion

When
March 29, 9:21 PM CST
Where
Irion County, 2.07 mi N of Sherwood
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.310, -100.800

Hail, Tom Green

When
March 29, 9:35 PM CST
Where
Tom Green County, 3.28 mi SSE of Tankersly
Measured
1 in hail
Reported by
Public
Coordinates
31.310, -100.600

Thunderstorm Wind, Tom Green

When
March 29, 9:40 PM CST
Where
Tom Green County, 2.76 mi S of San Angelo Res
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.440, -100.500

Also, a streetlight was blown down.

Hail, Tom Green

When
March 29, 9:45 PM CST
Where
Tom Green County, (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.370, -100.500

Also, wind gusts of 60 mph were reported.

Thunderstorm Wind, Tom Green

When
March 29, 9:56 PM CST
Where
Tom Green County, 3.03 mi ENE of Wall
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.380, -100.270

Hail, Runnels

When
March 29, 10:15 PM CST
Where
Runnels County, Ballinger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.750, -99.950

Also, wind gusts over 55 mph were reported.

Hail, Schleicher

When
March 29, 10:30 PM CST
Where
Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.860, -100.600

There were broken windows in some homes in Eldorado. Also, quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015346, 1015337, 1015345, 1015339, 1015347, 1015341, 1015342.